What Antipsychotic Drugs Have Less Side Effects? Been On All Kinds.

Question

Asked by Carla

What Antipsychotic Drugs Have Less Side Effects? Been On All Kinds.

My son is 15. Been diagnosed as schoziprenic for 1 year. Been on Abilify, Invega, Respidol, Zyprexa, and now Geodon, which put him in the ER today because of muscles seizing up in his respiratory tract and eyes turned up completely in sockets. We are at our wits end. We have to coax him into taking his meds and he just agreed to try to Geodon, and now this. Is there anything out there that don't have all these side effects?

Answer

Hello Carla,

I am sorry about the side effects your son has been experiencing.

The good news is (reading between the lines) it seems like your son is otherwise stable and has responded well to the meds except for the side effects.

Though I am not a doctor, and I don't treat medical conditions or diagnose people, I will tell you my story; I was on Stelazine for 20 years, a traditional neuroleptic, not an atypical. There are other drugs out there and don't give up, try all the keys on the chain to see which one unlocks the door, as the saying goes.

You do not say what the side effects were, and whether the side effects were something that, if all else failed, your son could live with until a new drug comes on the market. Please do not take this last sentence as critical. I say it only because a lot of times with things like dry mouth, a patient will want to change drugs, when there are over-the-counter supplements that can counter dry mouth but he or she doesn't know about them. Not all side effects are created equal, and hopefully your son's doctor explored every angle when it came to managing the side effects.

You did tell us the side effect of the Geodon, though, and that is of course not acceptable.

I urge you to work with your son's doctor to try every new drug as it comes on the market, and also to consider a traditional neuroleptic instead of an atypical.

Only you can make that decision in consult with the doctor, though.

Again, as I tell everyone I respond to, I hope you find some relief and that it works out.

Best regards,

Chri